Alert archive / New Jersey / Dense Fog Advisories in 2017
Dense Fog Advisory 8, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this dense fog advisory at Nov 3, 2017, 3:44 AM EDT for 8 counties in New Jersey; Cecil County, Maryland; New Castle County, Delaware. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2017, 3:44 AM EDT (07:44 UTC)
- Expired
- Nov 3, 2017, 9:05 AM EDT
- In force
- 5 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Cecil County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cumberland County, NJ, Gloucester County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ
The radar
The Philadelphia radar (KDIX), 56 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779 WWUS71 KPHI 030744 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 344 AM EDT Fri Nov 3 2017 DEZ001-MDZ008-NJZ013-016>022-027-031400- /O.NEW.KPHI.FG.Y.0008.171103T0744Z-171103T1400Z/ New Castle-Cecil-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic- Southeastern Burlington- Including the cities of Wilmington, Elkton, Freehold, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, and Wharton State Forest 344 AM EDT Fri Nov 3 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... The National Weather Service in Mount Holly has issued a Dense Fog Advisory, which is in effect until 10 AM EDT this morning. * VISIBILITIES...Around one quarter mile across the advisory area. * TIMING...The fog is expected to linger through late Friday morning. * IMPACTS...The dense fog will create hazardous driving conditions across the advisory area. If you are driving this morning, allow extra time to reach your destination, reduce your speed, and allow extra follow distance with the vehicle in front of you. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ SFJ
1 follow-up statement
032 WWUS71 KPHI 031305 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 905 AM EDT Fri Nov 3 2017 DEZ001-MDZ008-NJZ013-016>022-027-031415- /O.CAN.KPHI.FG.Y.0008.000000T0000Z-171103T1400Z/ New Castle-Cecil-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic- Southeastern Burlington- Including the cities of Wilmington, Elkton, Freehold, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, and Wharton State Forest 905 AM EDT Fri Nov 3 2017 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Mount Holly has cancelled the Dense Fog Advisory for southeastern New Jersey, northern Delaware and northeast Maryland. Fog was thinning rapidly into a sunny rapid warmup this morning. $$ Drag
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Nov 3, 3:37 AM EDT, 7 minutes earlier.
Area forecast discussion, Nov 3, 3:37 AM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 337 AM EDT Fri Nov 3 2017 .SYNOPSIS... A cold front will move through the region today, with a surface high spilling into the Northeast on Saturday. A warm front will lift through the Mid-Atlantic Saturday night and Sunday, followed by a strong cold front traversing eastward across the area on Monday. A surface low may develop in the Tennessee Valley Tuesday before moving off the coast around midweek. Cold high pressure is expected for the end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The start of the day should be very similar to yesterday with some lingering fog and light southwesterly flow. By mid day however, a cold front will begin to slide across the region. It still looks like it will be a mostly dry frontal passage as there will be considerable frontolysis already occuring before it even reaches our region. Temperatures are going to be highly dependent on the timing of the front. Given the similarities to yesterday, I started with a background of yesterdays high temperatures. Then I adjusted temps up east of the Delaware Valley where southerly flow should be in place for much of the day time hours, and adjusted temps down north and west of the fall line which should be the first to see the front and cold air advection. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... Drier and colder air will be filtering in behind the cold front overnight. As a result, expect temperatures to be closer to normal (albeit still slightly above normal), with lows ranging from the mid 30s to lower 50s. Winds may stay close to 10 mph through much of the overnight hours thanks to a tight pressure gradient in the wake of the front. This will somewhat limit radiational cooling. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Fairly active long-term period, though sensible weather impacts should be benign. Large uncertainty remains after Monday. Operational models continue to struggle mightily with the smaller-scale phenomena within the large-scale pattern next week. Generally, a ridge in Mexico and the Gulf of Mexico will persist with a broad/slightly amplifying longwave trough encompassing much of Canada and the northern U.S. Several shortwave troughs will migrate rapidly eastward across the U.S. during the period, but the speed/amplification of these systems is of extremely low predictability. This appears to be tied to the uncertain fate of a strong northeast Pacific system this week, whose position/strength/evolution is anyone's guess based on the myriad of solutions the deterministic models are providing (with associated very large ensemble spread). The forecast for Saturday through Monday is not without uncertainty, either. After the cold frontal passage today, a surface high will spread rapidly eastward through the northeastern quadrant of the country. This will allow increasingly onshore flow to develop on Saturday, which is a favorable setup for cold air damming. Statistical guidance is trending downward slightly, and the deterministic models are hinting at increasing cloudiness during the day. Saturday has the potential to be colder than forecast, possibly substantially so. If models suggest more persistent cloud cover earlier in the day, forecast highs could be too warm by several degrees. I did trend temperatures downward to below statistical consensus. By Saturday night, strong isentropic ascent will begin in earnest as the remnants of the cold front begin a slow return northward. A weak perturbation in the midlevel flow will aid in this southerly/southwesterly (elevated) fetch. This is a good setup for rain, and the higher-resolution simulations are suggesting that the coarser models of recent days may be underplaying the lift to some degree. I increased PoPs across the area Saturday night and for the northern CWA on Sunday (trending the frontal passage slower than progged, given typical model biases of progressing these fronts too fast), and I was somewhat bullish with QPF, especially north/west of Philly. A consensus of WPC, NAM, GFS, CMC, and ECMWF (with highest weighting to WPC, NAM, and ECMWF) provides around a quarter inch across the I-95 corridor and amounts near a half inch in the Lehigh Valley and southern Poconos. There is also a decent chance of fog on Saturday night, so added this to the grids. By late Sunday and Sunday night, the CWA should be in the warm sector. Fog again is possible Sunday night, so included mention in the grids once again. Meanwhile, a potent vort max will progress east-northeastward near or just north of the Canadian border but will struggle to budge the western Atlantic ridge. Attendant cold front will weaken as it nears the area Monday. Though lift/moisture are considerably more plentiful than with today's front, think frontal precipitation will be on the decline as it moves through the area Monday and Monday night. Nevertheless, good agreement on timing of frontal passage and precipitation coverage necessitates good-chance to likely PoPs during this period. Instability still looks too meager for mention of thunder. The 00Z solutions of the GFS, ECMWF, and CMC are in poor agreement beyond Monday. Forecast was trended heavily toward ensemble guidance/blends Tuesday onward. However, a couple of apparent trends in the models during the past 24 hours allowed for some manual manipulation with relative confidence. The first involved some reduction of PoPs late in the period (generally Thursday onward) as most of the guidance has a system exiting the East Coast by Wednesday night (at the latest; the mean of the multi-model system is earlier than this). The second involved some cooling of temperatures below climatology/ensemble means given a recognizable cold-air pattern (large-scale trough in central/eastern Canada with a broadening surface high spreading into the region late next week). There remain indications of a wave developing along the increasingly east-west oriented front across the Tennessee Valley eastward Tuesday or Wednesday. However, models vary considerably on the low's track, strength, and timing. A broad- brush of PoPs Tuesday and Wednesday was maintained, with mention of a mix of rain/snow in the far northern CWA Tuesday and Wednesday nights given the colder air seeping into the region. Confidence in the forecast during this period is unusually low. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Once the fog dissipates near or shortly after 15Z, VFR conditions are expected through the rest of today. An abrupt shift to northwesterly and northerly winds is expected with a cold front that will be sliding through between 18 and 00Z. Tonight...VFR conditions are expected overnight. Winds will gradually shift from northerly to northeasterly but wind speeds should drop off below 10 KT. Outlook... Saturday: Increasing cloudiness with some potential for sub-VFR conditions by late in the day. Generally east or northeast winds 5 to 15 kts. Confidence below average. Saturday night: Sub-VFR conditions likely with light rain possible, especially north/west of PHL. Patchy fog and low stratus looks likely. Light east or southeast winds. Confidence average. Sunday: Improvement to VFR is possible, though timing this is of low confidence. It may take much of the day for this to happen. Light rain or showers possible, especially north of PHL. Winds south around 10 kts. Confidence well below average. Sunday night: Sub-VFR conditions possible as fog may develop in much of the area, especially if widespread rain occurs Saturday night and Sunday morning and winds can decouple. South winds around or below 10 kts. Confidence slightly below average. Monday and Monday evening: Cold frontal passage expected, with showers likely along the front. Sub-VFR conditions possible, especially around frontal passage. Southwest winds veering to northwest after the front moves through, with speeds 5 to 15 kts, potentially gusty near showers and behind the front. Confidence slightly below average. Monday night and Tuesday: Improvement to VFR is possible late Monday night, but there is potential for more rain or showers and sub-VFR conditions by Tuesday. Winds generally north 5 to 15 kts. Confidence very low. && .MARINE... A cold front will bring an abrupt wind shift and increase in wind speeds late this afternoon into this evening. At this point, we expect peak wind gusts on the Delaware Bay to be near or just above 20 KT, but should stay below small craft advisory criteria. On the Delaware and New Jersey coastal waters, wind gusts near or above 25 KT are likely beginning this evening and continuing through the overnight hours. Seas will subsequently increase above 5 feet. Outlook... Saturday through Sunday: Advisory conditions expected, albeit somewhat marginal. A small craft advisory is in effect for the southern NJ and DE Atlantic coastal waters Saturday and Saturday night. A chance of rain on Saturday night and Sunday, with potential for visibility restrictions Saturday night. Sunday night and Monday: There is some potential for advisory conditions to continue, but the current forecast is just below criteria. A cold front will move through the waters late in the day Monday, with winds switching from south/southwest to northwest. A chance of showers with the front. Monday night: May see a brief surge of advisory-level winds (northwest to north) behind the front, but nothing out of hand is expected. Tuesday: Sub-advisory conditions are forecast, but confidence is very low. && .TIDES/COASTAL FLOODING... This section will be updated by 5 am. With the full moon this weekend and potential for a fairly prolonged period of onshore flow Saturday into Monday, we will need to keep an eye on coastal flooding potential. The latest forecast suggests that some sites along the Atlantic coast may reach minor flooding levels at one or more times of high tide during this period, especially Saturday and Sunday mornings. && .CLIMATE... Depending on the timing of the cold front today, some locations generally along and east of the Interstate 95 corridor could approach record highs. Currently the forecast for Wilmington DE (KILG) is within one degree of the record high of 78 degrees (set in 2003). Forecast highs at Philadelphia (record: 80 degrees in 1990), Atlantic City Airport (81 degrees in 2016 and 2003), and Georgetown, DE (83 degrees in 2016) are within 5 degrees of the record highs. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...CMS Near Term...Johnson Short Term...Johnson Long Term...CMS Aviation...CMS/Johnson Marine...CMS/Johnson Tides/Coastal Flooding...CMS/Drag Climate...Johnson
Hazardous weather outlook, Nov 2, 3:11 PM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 311 PM EDT Thu Nov 2 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-031915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 311 PM EDT Thu Nov 2 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Areas of dense fog are expected to develop overnight. The areas that have the best chance for seeing the dense fog include New Jersey and eastern Pennsylvania. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-031915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 311 PM EDT Thu Nov 2 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 3, 1:07 AM EDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 107 AM EDT Fri Nov 3 2017 DEZ001-MDZ008-NJZ012>027-PAZ070-071-101-102-104-106-030800- New Castle-Cecil-Middlesex-Western Monmouth-Eastern Monmouth- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery- Lower Bucks- Including the cities of Wilmington, Elkton, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 107 AM EDT Fri Nov 3 2017 ...PATCHY DENSE FOG... Patchy fog will develop through the early morning hours across central and southern New Jersey and far northern Delmarva. Visibility as low as one quarter mile will be possible at times. If you are driving, please exercise caution for rapidly changing visibility especially in river valleys. Allow extra time to reach your destination this morning. If you encounter fog, reduce speed and allow extra following distance with the vehicle in front of you. SFJ
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 3:31 AM EDT | Small Craft Advisory | PHI | 7 days | |
| Nov 3, 3:51 AM EDT | Marine Dense Fog Advisory | PHI | 5 hr | |
| Nov 3, 3:16 PM EDT | Coastal Flood Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more | 21 hr |
Nearby
Dense Fog Advisories in New Jersey, 2017Dense Fog Advisories in Maryland, 2017Dense Fog Advisories in Delaware, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.